Combining Anti-Epilepsy Drugs Could Increase Likelihood of Birth Defects

Article

Pregnant women taking more than 1 anti-epileptic drugs could potential have an increased risk of fetal malformation.

Findings from a recent study suggest that pregnant women taking more than 1 anti-epileptic drugs may have an increased risk of having a child with birth defects.

A study published in Epilepsia included data from 1999 to 2014 in pregnant women taking anti-epileptic drugs. They discovered that fetal malformation rates were decreased in patients only taking 1 drug, but increased in patients taking more than 1.

According to the study, polytherapy malformation rates rose around 2005 when a combination of anti-epileptic drugs levetiracetam and topiramate increased. Researchers found that polytherapy pregnancies had a malformation rate of 7.14% without the use of levetiracetam. When levetiracetam was added, the malformation rate was 8.38%.

Researchers also found that polytherapy pregnancies had higher rates of malformation when treated with topiramate (14.94% versus 6.55%), according to the study.

Researchers believe that topiramate used with other anti-epileptic drugs may cause a higher rate of malformations, but the reasons are unclear.

"Although the results are based on small numbers of patients in pregnancy, we suggest that the use of topiramate, at least in combination with other anti-epileptic medications, ought to be used with caution in women who plan to become pregnant," said lead study author Frank Vajda, MBBS, MD.

Recent Videos
Naloxone concept represented by wooden letter tiles.
Cherokee Layson-Wolf, PharmD, BCACP, FAPhA, an expert on RSV
Cherokee Layson-Wolf, PharmD, BCACP, FAPhA, an expert on RSV
Hand holding a Narcan Evzio Naloxone nasal spray opioid drug overdose prevention medication
1 KOL is featured in this program
Image credit:  Gorodenkoff | stock.adobe.com
Carrie Koenigsfeld, PharmD, FAPhA, an expert on RSV vaccination
© 2024 MJH Life Sciences

All rights reserved.